Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Fort Worth, TX

May 27, 2004Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 27, 2004, 7:06 PM CDT for Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:06 PM CDT (00:06 UTC)
Expired
May 27, 2004, 10:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 24 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 280007
FFWFTW
TXC439-280300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1000 PM CDT

* AT 705 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER NORTHEAST TARRANT COUNTY...MOVING EAST AT 40 
  MPH. MORE THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING NORTHEAST 
  FROM HOOD AND JOHNSON COUNTY. RAINFALL RATES OF OVER 3 INCHES AN 
  HOUR CAN BE EXPECTED WITH THESE THUNDERSTORMS. WIDESPREAD STREET
  FLOODING CAN BE EXPECTED ACROSS MUCH OF TARRANT COUNTY THIS 
  EVENING.

* LOCATIONS IN THE WARNING INCLUDE ARLINGTON...BEDFORD...  
  BENBROOK...BLUE MOUND...COLLEYVILLE...DALWORTHINGTON GARDENS...  
  EAGLE MOUNTAIN...EDGECLIFF...EULESS...EVERMAN...FOREST HILL AND
  DOWNTOWN FORT WORTH

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3256 9704 3257 9754 3283 9752 3299 9753
          3299 9731 3300 9704 3280 9705

$$
1 follow-up statement
000 
WGUS74 KFWD 280204
FFSFTW
TXC439-280300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
903 PM CDT THU MAY 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR TARRANT COUNTY UNTIL 
1000 PM CDT...

THE CLUSTER OF THUNDERSTORMS THAT BROUGHT OVER 2 INCHES OF RAIN TO 
PARTS OF TARRANT COUNTY HAS MOVED NORTHEAST INTO COLLIN AND HUNT 
COUNTIES. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WERE 
BEGINNING TO DEVELOP ACROSS TARRANT COUNTY AT 900 PM. MOVEMENT WAS 
NORTHEAST AT 40 MPH.

EVEN THOUGH WIDESPREAD HEAVY RAINS HAVE ENDED...THERE MAY STILL BE 
SOME FLOODING PROBLEMS FROM THE HEAVY RAINS EARLIER THIS EVENING. 
ANY ADDITIONAL RAINFALL WILL CONTINUE TO RUNOFF AND COULD CAUSE SOME 
ADDITIONAL FLOODING PROBLEMS THROUGH 10 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR 
CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO 
DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS 
FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU 
OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

LAT...LON 3299 9707 3260 9703 3259 9756 3300 9753

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 5:55 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 5:55 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT THU MAY 27 2004

.DISCUSSION...
555 PM AVIATION DISCUSSION.  STRONG TO SEVERE STORMS MOVING INTO
SOUTHERN TARRANT COUNTY ATTM WITH HAIL UP TO SIZE OF NICKELS.  THIS
STORM SHOULD PASS JUST SOUTH OF DFW ABOUT 640 PM...AND PROBABLY HIT
DAL ABOUT 645 PM.  WILL ISSUE AIRPORT ADVSY IF STORM CONTINUES SVR.
OTHER SEVERE STORMS IN EASTERN PALO PINTO AND EASTERN EASTLAND
COUNTIES COULD AFFECT THE DFW AREA DURING THE NEXT THREE HOURS. 59

&&

.DISCUSSION...
EVOLUTION OF CONVECTION TONIGHT IS FAR FROM CERTAIN AS SHRA/TSRA
HAVE BEEN GOING ON ACROSS W TEXAS MOST OF THE DAYLIGHT HOURS. WHILE
THE STORMS HAVE SHOWN A GENERAL INCREASE IN INTENSITY DURING THE
PAST HOUR...THEY ARE ALSO WORKING ACROSS A RELATIVELY WORKED OVER
AIR MASS...AS COMPARED TO A STRONGLY CAPPED AREA WITH GOOD
INSOLATION. VAPOR CHANNEL CONTINUES TO SHOW H5 PVA WORKING SLOWLY
ACROSS CENTRAL NM...WHILE THE DRY LINE WAS ROUGHLY BETWEEN KCDS AND
KSPS SWWD TO NEAR KABI. WE WILL OPT TO KEEP MENTION OF SEVERE
THUNDERSTORMS THIS EVENING...BUT CONFIDENCE NOT AS HIGH AS
PREVIOUSLY THOUGHT. STILL...GIVEN THE EXPECTED STRENGTH OF THE H5
SHORT WAVE AND THE FORECAST CAPE...JUST CAN NOT RULE OUT SOME
DAMAGING WINDS WITH A FEW STORMS. RAIN CHANCES LOOK PRETTY DECENT SO
WILL GO WITH LIKELY TO CAT POPS NW TONIGHT. WILL BLEND MOS NUMBERS
AS THEY LOOK REASONABLE ATTM.

SHORTWAVE TO WORK EAST OF N TEXAS TOMORROW MORNING AND SAT LOOKS TO
BE DRY. CENTRAL U.S. TROUGH STILL LOOKS TO BRING A COLD FRONT INTO N
TEXAS ON SUNDAY...BUT UPPER LEVEL ENERGY WILL REMAIN WELL NORTH OF
THE REGION. STILL COULD SEE SOME STORMS WITH THIS FEATURE SO WILL
KEEP PRECIP CHANCES GOING THEN. RAIN CHANCES LOOK TO CONTINUE INTO
NEXT WEEK AS NW FLOW LINGERS ACROSS CENTRAL U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  88  72  88 /  70  10  10  10
WACO, TX               72  91  72  91 /  50  10  10  10
PARIS, TX              69  86  70  87 /  70  40  20  10
DENTON, TX             69  87  71  88 /  80  10  10  10
MCKINNEY, TX           70  87  71  88 /  70  20  10  10
DALLAS, TX             71  88  72  89 /  60  10  10  10
TERRELL, TX            71  88  72  89 /  50  20  10  10
CORSICANA, TX          72  90  71  90 /  50   0  10  10
TEMPLE, TX             72  93  71  91 /  50  10  10  10
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, May 27, 6:30 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT THU MAY 27 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
630 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF
AN ATHENS...HILLSBORO...TO GOLDTHWAITE LINE. HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS THAT DEVELOP. SCATTERED STORMS ARE POSSIBLE ACROSS
THE REST OF THE NORTH TEXAS TONIGHT...BUT THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
WILL PRESENT WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...
ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT NORTH TEXAS LATE SUNDAY
INTO MEMORIAL DAY. MANY UNCERTAINTIES STILL EXIST ON EVOLUTION...
TIMING AND STRENGTH OF THIS SYSTEM. AT THIS TIME...SEVERE WEATHER
COULD BE POSSIBLE...ESPECIALLY BETWEEN I-20 AND THE RED RIVER...
WHERE WIND SHEAR ALOFT AND LIFT WOULD BE THE STRONGEST. WE URGE
PERSON VACATIONING OR TRAVELING ACROSS NORTH TEXAS TO CONTINUE
MONITORING FUTURE FORECASTS AND OUTLOOKS ON THIS DEVELOPING WEATHER
SITUATION LATER THIS MEMORIAL DAY WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTHWEST OF AN ATHENS...HILLSBORO...TO
GOLDTHWAITE LINE THIS EVENING.

79

In the hours before

Special weather statement, May 27, 5:42 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT THU MAY 27 2004

TXZ091>095-102>107-117>123-131>135-142>146-280400-
BOSQUE-COLLIN-COOKE-DALLAS-DELTA-DENTON-ELLIS-FANNIN-GRAYSON-
HAMILTON-HENDERSON-HILL-HOOD-HOPKINS-HUNT-JOHNSON-KAUFMAN-LAMAR-
MILLS-MONTAGUE-NAVARRO-PARKER-RAINS-ROCKWALL-SOMERVELL-TARRANT-VAN
ZANDT-WISE-
542 PM CDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH 314 REMAINS IN EFFECT FOR...

  BOSQUE          COLLIN          COOKE           DALLAS
  DELTA           DENTON          ELLIS           FANNIN
  GRAYSON         HAMILTON        HENDERSON       HILL
  HOOD            HOPKINS         HUNT            JOHNSON
  KAUFMAN         LAMAR           MILLS           MONTAGUE
  NAVARRO         PARKER          RAINS           ROCKWALL
  SOMERVELL       TARRANT         VAN ZANDT       WISE
Local storm report, May 27, 5:46 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
546 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST    5 S PALO PINTO           32.70N  98.30W
05/27/2004  60 MPH          PALO PINTO          TX   TRAINED SPOTTER

            60 MPH GUST REPORTED AT LAKE PALO PINTO
Local storm report, May 27, 5:54 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0526 PM     HAIL            STRAWN                   32.55N  98.50W
05/27/2004  0.88 INCH       PALO PINTO          TX   TRAINED SPOTTER
Local storm report, May 27, 6:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0640 PM     HAIL            5 S PALO PINTO           32.70N  98.30W
05/27/2004  0.88 INCH       PALO PINTO          TX   TRAINED SPOTTER

            NICKEL HAIL AT LAKE PALO PINTO
Local storm report, May 27, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
651 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0600 PM     HAIL            12 WSW DE LEON           32.05N  98.73W
05/27/2004  0.88 INCH       COMANCHE            TX   LAW ENFORCEMENT

            NICKEL HAIL AT SIPE SPRINGS
Local storm report, May 27, 6:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0615 PM     HAIL            DE LEON                  32.11N  98.54W
05/27/2004  0.88 INCH       COMANCHE            TX   LAW ENFORCEMENT

            NICKEL HAIL IN DE LEON

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:45 PM CDTFlash Flood WarningFWDCollin, Dallas3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.